Bone issues are among the chief health complaints from patients who took the HIV prevention and management medication, Truvada. Gilead Sciences, Inc. has been manufacturing it since 2004, among others containing the active ingredient, tenofovir disoproxil fumarate (TDF). It is difficult for doctors to diagnose bone issues since their symptoms do not present until later stages. The most common cause of bone issues is bone density loss, which can result in osteopenia or osteoporosis.
Causes of Truvada Bone Issues
The TDF medication, Truvada, has been linked to causing bone problems and mainly includes tenofovir-caused bone density loss. Bone density loss must be treated immediately to prevent further erosion. The two most common issues associated with bone density loss are osteopenia and osteoporosis. They can cause bone fractures, slouched posture, and a decrease in height.
Symptoms of Bone Issues Associated with Truvada
What are the symptoms of bone issues associated with Truvada? The symptoms of bone issues associated with Truvada vary from person-to-person. Age, lifestyle factors, medical conditions, and other elements can play a role in how they present themselves. However, the common thread among bone injuries is bone density loss. Therefore, it is easier to understand what the symptoms are if we examine the two most common conditions of bone density loss, osteopenia, and osteoporosis, separately to recognize their signs better.
- Symptoms of osteopenia: Doctors have a difficult time diagnosing osteopenia since the condition does not have any apparent signs. They typically test for it as a person ages, but a patient may experience bone pain, weakness, or fractures. Pain is not always a precursor to bone fractures.
- Symptoms of osteoporosis: Osteoporosis is an advanced stage of osteopenia where severe bone density loss has occurred. There may be no symptoms at all. However, there may be early signs, such as receding gum lines, weakness in grip, and brittle fingernails. Later stages of osteoporosis present as a decrease in height, bone fractures, back pain, neck pain, and stooped posture.
Be sure to visit with your primary care physician if you are experiencing bone pain or have sustained a fracture. If you are concerned that Truvada and other TDF medications have caused bone density loss issues, you can visit with him or her to confirm or deny a positive diagnosis.
Bone Loss Risk Factors Depend on Age, Lifestyle, and Medication
Men and women can acquire bone density loss issues, whether they took Truvada or not. It is a normal part of the aging process, but some factors may increase your risk, including:
- Early menopause
- Low testosterone
- Low estrogen
- Cigarette smoking
- Alcohol consumption
- Family history of bone loss
- Medical Conditions
TDF drugs carry a high risk of bone issues for patients taking the medications. Kidney failure and chronic kidney disease can also cause bone density loss, which is a common condition associated with taking Truvada. The drugs themselves have been known to cause the bones to ineffectively resorb and generate new, healthy bone tissue, among other problems, like renal failure.
If You Are Concerned About the Health of Your Bones After Taking Truvada
If you believe you experienced bone issues associated with Truvada, you should speak to your doctor as soon as possible. He or she will order the required labs and tests and evaluate your overall health to determine if there are any problems.
A definite diagnosis will come with your doctor’s notes regarding the factors that may have led to your condition, as well as your future outlook. Follow his or her medical advice carefully and contact a personal injury lawyer to discuss the options available to you for financial restitution.
Contact Chalik & Chalik Injury Lawyers About Your Bone Injuries After Taking Truvada
The Chalik & Chalik Injury Lawyers team invites you to request a free, no-obligation consultation with our office. The compassionate personal injury lawyers at our firm are prepared to help you pursue compensation against the negligent party who caused your injuries. Contact us today by calling (855) 529-0269.